Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Psych CASC / OSCEEmergency psychiatry

Psych CASC / OSCE · Emergency psychiatry

Explaining serotonin toxicity and medication safety — CASC communication station

MRCPsych/FRANZCP-style station: explain serotonin toxicity in plain language, Hunter-relevant features without jargon overload, management already given, washout and safer future prescribing, shared decision-making without inventing legal codes.

communication2 min readVerification in progress

Target exams

FRANZCPMRCPsychABPNMD-DNB
On this page
Study tools

Target exams

FRANZCPMRCPsychABPNMD-DNB
Prompt
A 45-year-old man is recovering on the ward after moderate serotonin toxicity from combining an MAOI with tramadol given in ED for pain. He is now alert. His partner is present and angry that 'psych meds nearly killed him'. They want to know what happened, whether he can restart antidepressants tonight, and how to prevent recurrence.

Station brief

Format. Communication station, approximately 7–10 minutes after reading time. You are the psychiatry registrar on the medical ward. [1]

Candidate instructions. Explain what serotonin toxicity is, why the MAOI–tramadol combination was dangerous, what treatment was given and why, that antidepressants should not simply restart tonight, and how to reduce future risk (pain medicines, cough mixtures, new antibiotics, surgery dyes such as methylene blue). Acknowledge anger, avoid jargon, check understanding, and involve both patient and partner. [2][3]

Psychiatry Fellowship Pro

Continue reading

You have read the opening of this CASC / OSCE. The complete unit — every section and its primary-source references — is part of the Psychiatry Fellowship fellowship library.

Sign in to continueSee pricing
References4ShowHide
  1. [1]Boyer EW, Shannon M The serotonin syndrome. N Engl J Med, 2005.PMID 15784664
  2. [2]Isbister GK, Buckley NA, Whyte IM Serotonin toxicity: a practical approach to diagnosis and treatment. Med J Aust, 2007.PMID 17874986
  3. [3]Gillman PK Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth, 2005.PMID 16051647
  4. [4]Chiew AL, Isbister GK Management of serotonin syndrome (toxicity). Br J Clin Pharmacol, 2025.PMID 38926083
Psychiatry Fellowship Pro

$29/ monthor $279 / year

The complete Psychiatry Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousExplaining overdose care after self-poisoning — CASC communication stationEmergency psychiatryNextLithium toxicity counselling — CASC communication stationEmergency psychiatry